Please use this identifier to cite or link to this item: http://hdl.handle.net/10077/10639
Title: On an inequality from Information Theory
Authors: Horst, Alzer
Keywords: Gibbs'inequalityKullback-Leibler divergenceinformation theorylog-function
Issue Date: 23-Dec-2014
Series/Report no.: Rendiconti dell’Istituto di Matematica dell’Università di Trieste. An International Journal of Mathematics
46 (2014)
Abstract: 
We prove that the inequalities
$$
\sum_{j=1}^n \frac{q_j (q_j-p_j)^2}{q_j^2 +m_j^{\alpha} M_j^{1-\alpha}}
\leq
\sum_{j=1}^n p_j \log \frac{p_j}{q_j}
\leq
\sum_{j=1}^n \frac{q_j (q_j-p_j)^2}{q_j^2 +m_j^{\beta} M_j^{1-\beta}}
\quad{(\alpha, \beta \in \mathbb{R})},
$$
where
$$
m_j=\min(p_j^2, q_j^2)
\quad\mbox{and}
\quad{M_j=\max(p_j^2, q_j^2)}
\quad(j=1,...,n),
$$
hold for all positive real numbers
$p_j, q_j$ $(j=1,...,n; n\geq 2)$ with
$\sum_{j=1}^n p_j=\sum_{j=1}^n q_j$ if and
only if $\alpha\leq 1/3$ and $\beta\geq 2/3$.
This refines a result of Halliwell and Mercer, who showed that the inequalities
are valid with $\alpha=0$ and $\beta=1$.
Description: 
Horst Alzer, "On an inequality from Information Theory", in: Rendiconti dell’Istituto di Matematica dell’Università di Trieste. An International Journal of Mathematics, 46 (2014), pp.231-235
Type: Article
URI: http://hdl.handle.net/10077/10639
ISSN: 0049-4704
Appears in Collections:Rendiconti dell'Istituto di matematica dell'Università di Trieste: an International Journal of Mathematics vol.46 (2014)

Files in This Item:
File Description SizeFormat
RIMUT_46_Alzer.pdf217.13 kBAdobe PDFThumbnail
View/Open
Show full item record

This item is licensed under a Creative Commons License Creative Commons



CORE Recommender

Page view(s) 50

512
checked on Apr 1, 2020

Download(s) 50

323
checked on Apr 1, 2020

Google ScholarTM

Check


This item is licensed under a Creative Commons License Creative Commons